# SDR CA051005009

- Difficulty date: September 28, 2005
- Submitted: November 1, 2005
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 14,182 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCE3YR2A
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Part number: LT10540J2B
- Part serial: RL112668A
- Condition: Making Metal
- Location: Right
- Part time: 2,518 hours
- Stage of operation: CL
- How discovered: V
- Nature of condition: W, E
- Precautionary procedure: E, A

## Discrepancy

(CAN) DURING CLIMB OUT, RT ENG HAD UNCONTROLLABLE PROP FLUCTUATIONS. ENG WAS FEATHERED, AC LANDED WITHOUT INCIDENT. RUN-UP ENG FOR TROUBLESHOOTING. NOTICED LOW OIL PRESS ON RT ENG. PULLED OIL FILTER, FOUND IT WAS FULL OF METAL CONTAMINATION.  CREW REPLACED RT ENG, COMPLETED ENG CHANGE.  AC HAS NOW HAS BEEN RETURNED TO SERVICE. ENG WAS SENT OUT FOR EXAM FROM OUR ENG SHOP. WHEN ENG TEARDOWN COMES BACK AND REASON FOR FAILURE IS FOUND, WAS ON ON-CONDITION PROGRAM. IT HAD COMPLETED AN EVENT INSP 200 HR VALVE INSP,  ON-CONDITION INSP AND ALL WAS FOUND SATISFACTORY. OIL CONSUMPTION WAS GOOD AND WELL WITHIN LIMITS. THE ENGINE WAS RUNNING PERFECT AND HAD NO REPORTED PROBLEMS, SO THE SUDDEN FAILURE WAS UNEXPECTED.
